Illinois, 2004

Tornadoes and Flash Flooding in Illinois, May 18, 2004

May 18, 2004 · NWS ILX · 13 events in 6 counties and zones

5 flash flood, 3 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 18, 1:10 PM CST, 15 minutes earlier.

Area forecast discussion, May 18, 1:10 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT TUE MAY 18 2004

.DISCUSSION...
MANY FORECAST CONCERNS IN THE SHORT TERM...ESPECIALLY THIS
EVENING/TONIGHT. SEVERE WEATHER AND HEAVY PCPN A REAL CONCERN FOR
TONIGHT. HAVE DECIDED TO ISSUE AN FFA FOR RUFFLY THE S 2/3 OF THE
CWA. AIRMASS IS VERY MOIST AND UNSTABLE WITH HIGH PRECIP WATER
VALUES. FFG VALUES ARE FAIRLY HIGH BUT IM CONCERNED ABOUT TRAINING.
MAIN SEVERE WEATHER THREAT APPEARS TO BE FROM HAIL AND HIGH WINDS
THIS AFTERNOON/EVENING. IN THE LONGER TERM...FRONTAL LOCATION AND
PCPN CHANCES CONTINUES TO BE THE MAIN PROBLEM. WARM AND RATHER HUMID
CONDITIONS TO PREVAIL WITH A SLIGHTLY COOLER DAY POSSIBLE BY NEXT
TUE.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCC/MCV OVER MO IS
MOVING EAST AND INTO THE AREA. COLD FRONT HAS SLOWLY SAGGED SOUTH
AND IS SLICING THRU THE N-CENTRAL PORTIONS OF THE CWA. STORMS HAVE
RAPIDLY DEVELOPED EARLY THIS AFTERNOON ALONG THE FRONT AS WELL AS
COMING FROM THE MORE WESTERN MCV ACTIVITY. TO COMPLICATE MATTER A
SHARP LAKE FRONT BREEZE HAS PUSHED DOWN CLOSE TO THE AREA FROM LAKE
MI. MOST ALL OF THE CWA IS UNDER A SVR WATCH UNTIL 7 PM. GOING WITH
A BIT OF A MODEL BLEND FOR THIS FCST PACKAGE. GFS QPF LOOKS LIKE ITS
SUFFERING FROM CONVECTIVE FEEDBACK TONIGHT...HOWEVER IT HAS BEEN
CONSISTENT WITH A BIG QPF BULLSEYE OVER OUR SOUTH-CENTRAL ZONES
TONIGHT AND THE M-ETA IS SIMILAR JUST WITH LIGHTER AMOUNTS.

RAISED POPS TO CATEGORICAL TONIGHT ACROSS CENTRAL-SOUTH ZONES AND
LIKELY IN THE NORTH. EXPECT THERE MAY BE A BIT OF A SHARP CUTOFF TO
THE PCPN THE FURTHER NORTH ONE GOES AND AS THE NIGHT PROGRESSES.
DEWPOINTS ARE HIGH AND EXPECT OVERNIGHT LOWS TO STAY PRETTY MILD
AGAIN TONIGHT. AS MENTIONED ABOVE MAIN CONCERNS TONIGHT ARE FOR
HEAVY RAINS AND SVR THREAT. EXPECT FRONT TO MAKE IT TO A LITTLE
SOUTH OF I-70 TONIGHT BEFORE BECOMING STATIONARY. EXPECT THE FRONT
TO LIFT BACK NORTHWARD AGAIN TOMORROW.

FOR TOMORROW WILL CONTINUE WITH LIKELY POPS CENTRAL AND SOUTH IN THE
MORNING TAPERING DOWN TO CHC POPS CWA WIDE BY AFTERNOON AS THE FRONT
LIFTS BACK NORTHWARD. TEMPS CONTINUE MILD TO WARM AS THE FRONT LIFTS
BACK UP THROUGH THE AREA BUT IT MAY BE A COOL DAMP MORNING ESP IN
THE MORE NORTHERN ZONES. FRONT EXPECTED TO BE JUST NORTH OF THE CWA
BY TOMORROW NIGHT-NEAR I-80. KEPT LOW CHC POPS IN THE NORTH FOR THE
BOUNDARY AND ONLY SLIGHT CHC OR NONE FURTHER SOUTH.

ON THURSDAY THE MODELS BEGIN TO DIVERGE A LITTLE BIT ON FRONTAL
PLACEMENT. GFS A LITTLE FURTHER NORTH THAN THE ETA. THIS TREND
CONTINUES ON INTO FRI AND SAT. WILL LEAN A LITTLE MORE TOWARD THE
SLIGHTLY FURTHER SOUTH ETA AND ECMWF ALTHOUGH THE IMPACT ON THE
SENSIBLE WEATHER WILL NOT BE THAT GREAT. KEPT LOW CHC POPS FAR NORTH
AND LITTLE OR NO MENTION OF PCPN ELSEWHERE FOR THU AND THU
NIGHT.

LONG TERM...FRIDAY THROUGH TUESDAY...
EXTENDED MODELS STILL CONTINUING TO STRUGGLE WITH THE FRONTAL
PLACEMENT THRU THE PERIOD. GFS FURTHER NORTH EARLY IN THE
PERIOD...THAN THE ECMWF AND HPC GUIDANCE. LEANING TOWARD A SLIGHTLY
FURTHER SOUTH PLACEMENT OF THE BOUNDARY. THIS ARGUES FOR KEEPING LOW
CHC POPS ON FRIDAY ACROSS THE NORTHERN PORTIONS OF THE CWA AND DRY
FURTHER SOUTH. KEPT SAT DRY THINKING THE BOUNDARY WILL STILL BE TO
THE NORTH OF THE AREA. BY SUNDAY THE FRONT BEGINS TO PUSH SOUTHWARD
AGAIN TOWARD THE AREA...KEPT LOW CHC POPS GOING FOR THE WHOLE CWA
SUNDAY. BOUNDARY ON TOP OF US MONDAY...BUT ONCE AGAIN IT APPEARS
THAT THE FRONT WONT MAKE IT TO FAR TO THE SOUTH AND WILL STILL BE IN
THE AREA COME TUESDAY. KEPT CHC POPS GOING THROUGH TUE.

WILL ISSUE FFA SHORTLY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT
KNOX...STARK...AND MARSHALL COUNTIES.

FLASH FLOOD WATCH WILL BE IN EFFECT FOR TONIGHT MAINLY EAST AND
SOUTH OF THE IL RIVER.
&&

HALL
Hazardous weather outlook, May 18, 10:00 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE MAY 18 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1100 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SLOW MOVING FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING...AND REACH NEAR INTERSTATE 70
BY MIDNIGHT. THIS FRONT COLLIDING WITH A WARM...MOIST AND UNSTABLE
AIR MASS WILL PRODUCE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL ILLINOIS WEDNESDAY AND
THEN LIFT NORTHWARD ON THURSDAY. THIS BOUNDARY WILL CONTINUE TO
INTERACT WITH WARM...MOIST AIR AND PRODUCE PERIODS OF THUNDERSTORMS
THROUGH MOST OF THE WEEK. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE WEDNESDAY ACROSS ALL OF CENTRAL
ILLINOIS...AND AGAIN ON THURSDAY NORTH OF INTERSTATE 72.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN/HUETTL

The radar

The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Champaign

When
May 18, 1:25 PM CST
Where
Champaign County, Mahomet
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.200, -88.400

Flash Flood, De Witt

When
May 18, 2:00 PM CST to 6:30 PM CST
Where
De Witt County, Clinton
Reported by
LAW ENFORCEMENT
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Very heavy rain fell over a short period of time causing street flooding in Clinton including IL Route 10 east of US-51.

Flash Flood, Fulton

When
May 18, 3:12 PM CST to 4:12 PM CST
Where
Fulton County, Canton
Reported by
EMERGENCY MANAGER
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Very heavy rain fell in a short amount of time flooding several streets in Canton.

Thunderstorm Wind, Peoria

When
May 18, 3:35 PM CST
Where
Peoria County, 4 mi E of Hanna City
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -89.717

Flash Flood, Peoria

When
May 18, 3:35 PM CST to 7:00 PM CST
Where
Peoria County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Very heavy rain fell over a short period of time causing numerous roads to become flooded, including IL Route 116. Several people drove into the flooded roadways in Peoria and had to be rescued. No injuries were reported.

Thunderstorm Wind, Peoria

When
May 18, 3:50 PM CST to 4:00 PM CST
Where
Peoria County, Peoria
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -89.600

Numerous trees were blown down throughout town, as well as numerous power lines. No injuries were reported.

Hail, Peoria

When
May 18, 4:02 PM CST
Where
Peoria County, Peoria
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -89.600

Tornado, Tazewell

When
May 18, 4:06 PM CST to 4:08 PM CST
Where
Tazewell County, 3 mi NE of East Peoria
Rating
F1
Path length
0.3 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
40.700, -89.533

The tornado touched down about half a mile west of Fondulac dam. It traveled down Coventry Lane for about a quarter of a mile before lifting and dissipating. The damage was mainly to large trees, with a number of them falling on homes. Two homes had their roofs lifted off, with several others having minor roof damage. No injuries were reported.

Tornado, Tazewell

When
May 18, 4:12 PM CST
Where
Tazewell County, 3 mi W of Washington
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.700, -89.450

A tornado briefly touched down in a field. No damage or injuries were reported.

Flash Flood, Tazewell

When
May 18, 4:20 PM CST to 5:20 PM CST
Where
Tazewell County, East Peoria
Reported by
EMERGENCY MANAGER
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Very heavy rainfall caused street flooding in East Peoria. One motorist was stranded on Washington Street with water up to the door of their car.

Hail, McLean

When
May 18, 5:03 PM CST
Where
McLean County, Danvers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -89.167

Tornado, McLean

When
May 18, 5:26 PM CST
Where
McLean County, 1 mi S of Bloomington
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.467, -88.983

A tornado briefly touched down in a field near the intersection of I-74 and US-51. No damage or injuries were reported.

Flash Flood, McLean

When
May 18, 5:30 PM CST to 8:00 PM CST
Where
McLean County, Danvers
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Very heavy rain fell in a short amount of time causing numerous roads to become flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400680, 5400735, 5400738, 5400681, 5400736, 5400682, 5400683, 5400684, 5400685, 5400739, 5400686, 5400687, 5400737.